Alert archive / California / Special Weather Statements in 2019
Special Weather Statement, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this special weather statement at Feb 8, 2019, 11:05 PM PST for Santa Cruz County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 8, 2019, 11:05 PM PST (07:05 UTC)
- Expired
- Feb 8, 2019, 11:30 PM PST
- In force
- 25 min
- Issued by
- NWS San Francisco Bay Area, CA
County Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 21 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 7.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344
WWUS86 KMTR 090705
SPSMTR
Special Weather Statement
National Weather Service San Francisco CA
1105 PM PST FRI FEB 8 2019
CAZ529-090730-
Northern Monterey Bay CA-
1105 PM PST FRI FEB 8 2019
...SPECIAL WEATHER STATEMENT...
At 1103 PM PST, Doppler radar was tracking a strong thunderstorm
over the coastal waters of Santa Cruz heading toward Santa Cruz
moving northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Santa Cruz, Capitola, Live Oak, Aptos, Soquel, Twin Lakes, Opal
Cliffs and Day Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3697 12215 3703 12197 3703 12187 3701 12185
3695 12197 3696 12201 3694 12205
TIME...MOT...LOC 0703Z 232DEG 21KT 3694 12201
$$
MMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this special weather statement went out at Feb 8, 10:32 PM PST, 33 minutes earlier.
Area forecast discussion, Feb 8, 10:32 PM PST, 33 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1032 PM PST Fri Feb 8 2019
.SYNOPSIS...Showers tonight will transition to lingering showers
Saturday with another round of widespread rainfall, much cooler
temperatures and lowering snow levels Sunday. Cool and unsettled
conditions appear likely during next week with the potential for
more widespread precipitation late in the week.
&&
.DISCUSSION...as of 10:02 PM PST Friday...Coldest weather of the
winter season so far keeps a hold on our forecast area, average
daily departures from the 30 year normal (52.8 F) for San Francisco
for the first week of Feb is -2.8 F which is coldest compared to
any recent weather since the start of the meteorological winter
beginning December 1, 2018. It also ties 2014 for 25th coldest
start to any Feb on San Francisco's long period of record (Feb 1-8
is a very short time scale, but interesting to look into given
the presently observed and forecast cold weather). A new batch of
colder air spills down from the Pacific Northwest this weekend. A
well entrenched long wave trough resides over the western states
and Canada, chilly to raw temperatures this evening with 40s and
showers over lower elevations, and cold enough to snow over the
highest peaks, but it could be much worse if living in a different
part of the CONUS, e.g. Williston ND set a new record low temperature
today with -43 F beating -41 F in 1899.
Positive 500 mb height anomalies with ridging over Alaska with
anticyclonic curvature to the 250 mb jet stream rounding the top
of the ridge is responsible for sending colder air southward along
the West Coast. Wind flow can't adhere to the sharp curvature of
the mid to upper level height ridge thus the winds become imbalanced
and while restoring to equilibrium the winds end up carving out a
trough south to southeast of the ridge, the result of an "unstable
ridge." A seasonal feedback is likely well at work here as snow
cover continues to aid with thorough cooling throughout the
atmospheric column. Thermodynamic cooling aiding here as well as
precipitable water values, a good metric of atmospheric water vapor,
are on the low side allowing for generous evaporational cooling
in the vicinity of showers which is helping to keep the freezing
levels and wet bulb zero heights lower. Also, the fall as well as
winter season northern hemispheric wave pattern and jet stream
has been active to very active. Our coastal waters SSTs anomalies
are near +2F compared to typical for February, an additional heat
and moisture source for shower generation while colder air moves
in aloft.
Additional showers and isolated thunderstorms remain in the forecast
for tonight. Earlier this evening a few lightning strikes were noted
in the offshore waters west of the SLO/Monterey county line. Shower
activity diminishes Saturday, but it may not be strictly a definitive
break in the wet weather per se, as wet weather returns later Sat prior
to the arrival of much colder 850 mb temperatures -5C to -6C on Sunday,
not far from the daily minimum coldest on all Feb Oakland upper air
soundings. As advertised expect lowering snow levels, all ingredients
look similar to previous cold weather we had except 500 mb heights
are not quite as low and onshore pressure gradient is up to approx
2 mb SFO-SAC. A little more onshore marine influence could be at
play with this trough which may help hold up snow levels somewhat
on the immediate coastline, but prob not a few miles inland where
snow accumulations are likely on highest peaks. Snow amounts will
hinge on how much qpf is left over as the coldest air arrives. No
changes to present forecast.
&&
.AVIATION...As of 10:15 PM PST Friday...Upper low is right along
the Central Coast and is ready to move onshore. A lightning strike
has been observed over the Monterey Peninsula along with small
hail. The showers will decrease after 10Z on the back side of the
low and there may be breaks in the cigs. Showers will increase
again over the North Bay Saturday afternoon spreading south by
evening. Southeast winds will be shifting to west to northwest
tonight.
Vicinity of KSFO...Showers with cigs near MVFR range. Some breaks
in the showers after 12Z with cigs rising. Winds become northwest
increasing to 10-15 kt Saturday afternoon.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...MVFR cigs with light to moderate showers
through 12Z. Showers decreasing after 12Z with cigs rising to VFR.
Isolated thunderstorms possible through 09Z.
&&
.MARINE...as of 10:11 PM PST Friday...A 1012 mb low centered 100
miles west of Point Reyes will move inland overnight. An isolated
thunderstorm is possible over the southern waters tonight. Showers
will decrease over all areas later tonight but will return
Saturday afternoon as another system approaches from the north.
Winds will switch to northwest and increase Sunday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
&&
PUBLIC FORECAST: Canepa
AVIATION: W Pi
MARINE: W Pi
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Special weather statement, Feb 8, 11:05 PM PST, 0 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1105 PM PST FRI FEB 8 2019
CAZ529-090730-
Northern Monterey Bay CA-
1105 PM PST FRI FEB 8 2019
...SPECIAL WEATHER STATEMENT...
At 1103 PM PST, Doppler radar was tracking a strong thunderstorm
over the coastal waters of Santa Cruz heading toward Santa Cruz
moving northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Santa Cruz, Capitola, Live Oak, Aptos, Soquel, Twin Lakes, Opal
Cliffs and Day Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3697 12215 3703 12197 3703 12187 3701 12185
3695 12197 3696 12201 3694 12205
TIME...MOT...LOC 0703Z 232DEG 21KT 3694 12201
MMThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 6:01 PM PST | Special Marine Warning | MTR | 29 min | |
| Feb 8, 11:01 PM PST | Special Marine Warning | MTR | 44 min | |
| Feb 9, 1:15 PM PST | Winter Weather Advisory | MTR | Monterey, San Benito, San Mateo, Santa Clara, Santa Cruz | 23 hr |
Nearby
Special Weather Statements in California, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.